Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 30, 2021City of Buena Vista, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 30, 2021, 8:41 PM EDT for City of Buena Vista, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 8:41 PM EDT (00:41 UTC)
Expired
Jun 30, 2021, 9:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS81 KRNK 010041
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Wed Jun 30 2021

VAZ023-024-034-035-010115-
Botetourt-Amherst-Bedford-Rockbridge-
841 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...NORTH 
CENTRAL BEDFORD...EAST CENTRAL BOTETOURT...AND WEST CENTRAL AMHERST 
COUNTIES...

At 841 PM EDT, a strong thunderstorm was located over Natural Bridge,
or near Glasgow, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Glasgow...
Snowden...
and Natural Bridge.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 7955 3761 7968 3776 7944 3759 7928
TIME...MOT...LOC 0041Z 237DEG 12KT 3761 7953 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:33 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 2:33 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Upper ridge begins to shift southward tonight as a cold front
slowly approaches from the northwest to end the week. Unsettled
weather is likely Thursday afternoon into Friday night with this
storm system.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 100 PM EDT Wednesday...

Upper ridge centered across VA/NC will shift southward tonight
as a trough digs across Ontario/Quebec into the Great Lakes.
Despite a lee trough over the piedmont that could spark a few
storms today, the upper level ridge will keep a cap on any
storms from becoming strong to severe this afternoon. If storms
pop this afternoon, they will fade quickly this evening.

While under this mainly dry ridge, todays temperatures will
warm into the 80s across the mountains to low to mid 90s east.
These temperatures are 3F-6F warmer than normal. Overnight lows
will also run warmer than normal by 5F or so, basically mid to
upper 60s west of the Blue Ridge to lower 70s east.

We start to loss the influence of the upper level ridge
Thursday afternoon as it sinks further to the southeast.
meanwhile, an upper level trough over Ontario/Quebec will slowly
push a cold front across the Ohio Valley. This front will
introduce a good chance for showers and thunderstorms to the
western slopes (Bluefield to Lewisburg) by mid afternoon. For
the rest of the mountains, scattered storms are possible in the
afternoon and maybe an isolated shower east of the Blue Ridge.

If storms move into the mountains during the afternoon, high
temperatures will be cooler than the previous couple of days.
With the expectation of storms arriving in the afternoon, highs
across the mountains should range from the upper 70s to mid 80s.
With less of a chance of rain east of the Blue Ridge,
temperatures will once again be warmer than normal with highs in
the low to mid 90s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

...Numerous showers and storms with a slow moving cold front
Thursday night into Friday. Drying out for the start of the weekend...

An active stretch of weather ahead over the next 24 to 48 hours
as a slow moving cold front and upper level low pressure system
roll our way. The main focus will be Thursday night into Friday
when the bulk of our stormy weather looks to arrive. Locally
heavy rainfall is likely along with localized flash flooding
concerns. This is due largely in part to PWATS running anywhere
between 1.5 to 2.0 inches across the area out ahead of the cold
frontal boundary which will be further amplified by a deepening
upper level low pressure system and it's adjacent upper tough
digging down from the eastern Great Lakes region. With all that
said, the Weather Prediction Center has areas along and west of
the Blue rIdge in a slight risk for excessive rainfall. Areas
out east are also highlighted in marginal risk for excessive
rainfall. This simply means that the airmass in play is very
moist and muggy with a lot of water to dump out. This is further
addressed in detail in the HYDROLOGY section below.

As for rain amounts, we can look for a widespread swath of at
least 1.5 inches to 2.5 inches across the area. Localized
heavier pockets of 3 inches or better can be found across
portions of the Greenbrier Valley back into the Mountain Empire
and along the southern Blue Ridge. The good news is that we have
been dry the last few days which should minimize the flood
threat to a degree. WIth rainfall amounts of at least 1"/hr or
better localized instances of flash flooding looks to be the
biggest concern especially where we can get slow moving
thunderstorms to line up.

Our severe weather threat looks to minimized based on current
12z guidance shoving in the clouds and precipitation a bit
faster heading into the front half of Thursday. The threat is
not zero though especially across northern and eastern portions
of our area where the better dynamics can be found. Forecast
MLCAPE values per KIAD, KRNK, KDAN, and KRIC sit between
1,000-2,000 j/kg with DCAPE values upwards of 700 j/kg Thursday
evening into the overnight. The threat will quickly decrease by
Friday as the front continues south and east.

Any widespread shower or thunderstorm activity should come to
an end late Friday evening into Friday night as the front sags
south and deepening upper level low swings north and east. On
Saturday, the axis of the upper level trough will pivot through
with it's resultant cold pool aloft. This will keep isolated
diurnal shower/storm chances in play on both Saturday and SUnday
afternoon. Most of this will be confined to the mountains where
better forcing can be found. Most locations look to remain dry
with partly to mostly cloudy skies Saturday afternoon.

Temperatures will be at or slightly below average through the
period. Highs will top out in the low to mid 70s in the west
with mid to upper 70s out east Friday under cloudy skies. More
sunshine Saturday gets temperatures close to 80 degrees.
Overnights lows will bottom out in the mid to upper 50s.

Confidence remains moderate in the short term based upon the
placement of the front and upper level low pressure system. Some
uncertainty remains in regards to rainfall amounts and the
flood threat based upon the dry conditions over the last several
days.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 230 PM EDT Wednesday...

 Mainly dry with a warming trend expected July 4-7.

After a cool start Sunday, temperatures will rebound with a
return to seasonal heat and humidity. The upper level pattern is
forecast to deamplify, the eastern long wave trough lifting
northeast and away from the forecast area. In response, heights
will increase, along with temperature and dewpoints. By mid-week
enough moisture should return to support a few pop-up
showers/thundershowers during the afternoon/evenings with
highest pops over the mountains, but even then, expecting less
than 30 percent coverage.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Overall looking at VFR conditions under high pressure into
Thursday morning. A few showers and storms may fire along the
higher terrain of the southern Blue Ridge and southeastern WV
this afternoon. These storms will fade this evening.

Extended Aviation Discussion...

Active weather is expected Thursday afternoon through Friday
night as a cold front slowly works its way through the region
from the northwest to southeast.

Greatest confidence for sub VFR is Thursday night and Friday,
associated with numerous showers and scattered thunderstorms.
Improvement is expected Saturday and especially Sunday.

An upper low is expected to cutoff over the Great Lakes and
Ohio Valley this weekend which may cause unsettled weather to
persist into the weekend, though should be VFR most of the time.

&&

.HYDROLOGY...
As of 100 AM EDT Wednesday...

The region will have the potential for locally heavy, potentially
flooding, rains for parts of the area Thursday afternoon into
Friday Knight. Several atmospheric features are aligning in a
way which favors such an outcome:

1) Forecast Precipitable Water is expected to be near 2.00
inches. Such values are between +1 to almost +2 sigma of normal
for the start of July via NAEFS and place higher than the Daily
Max moving average (1.66 inches) off the SPC Sounding
Climatology Page for Blacksburg, VA.

2) Immediately preceding and coincident to the advancing cold
front, 850mb-300mb Bulk Shear will be relatively weak and
aligned nearly parallel to the front, thus allowing for training
of showers/storms,

3) The majority of the precipitation is expected to fall across
the region Thursday night through Friday evening with average
amounts on the order of 1.25 to 2.25 inches with locally
heavier amounts closer to 3.00 to 4.00 inches along some of the
mountain ridges. The combination of steep terrain, and locally
heavy, potentially training rainfall, can result in flooding
issues.

4) The folks at the Weather Prediction Center are examining
locally heavy rain concerns for our area as well. Within their
Excessive Rainfall Forecasts for Thursday through Thursday
night, they have placed Marginal Risk of flooding in areas
generally east of the Blue Ridge, and a somewhat more concerning
Slight Risk for areas generally along and west of the crest of
the Blue Ridge. For Friday, A Marginal Risk is in place for
counties along the VA/NC border and the piedmont of central VA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...PM
AVIATION...RCS
HYDROLOGY...DS
Hazardous weather outlook, Jun 30, 4:09 AM EDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 AM EDT Wed Jun 30 2021

NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-010815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier-
409 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of heavy rain from thunderstorms could lead to
localized flooding Thursday afternoon and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather.

VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-010815-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Eastern Greenbrier-
409 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday afternoon into Friday, thunderstorms may produce locally
heavy rain resulting in localized flash flooding. A few
thunderstorms Thursday may also produce damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 30, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT Wed Jun 30 2021

VAZ023-024-034-035-010115-
Botetourt-Amherst-Bedford-Rockbridge-
841 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...NORTH
CENTRAL BEDFORD...EAST CENTRAL BOTETOURT...AND WEST CENTRAL AMHERST
COUNTIES...

At 841 PM EDT, a strong thunderstorm was located over Natural Bridge,
or near Glasgow, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Glasgow...
Snowden...
and Natural Bridge.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 7955 3761 7968 3776 7944 3759 7928
TIME...MOT...LOC 0041Z 237DEG 12KT 3761 7953

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:32 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 1, 10:00 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more21 hr
Jul 1, 11:58 AM EDTSpecial Weather StatementRNKBath32 min
Jul 1, 12:36 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Patrick97 min
Jul 1, 1:43 PM EDTSpecial Weather StatementRNKFloyd32 min
Jul 1, 2:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 1, 2:39 PM EDTSpecial Weather StatementRNKAppomattox36 min
Jul 1, 2:46 PM EDTSpecial Weather StatementRNKBedford29 min
Jul 1, 2:48 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke27 min
Jul 1, 3:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
Jul 1, 3:29 PM EDTSpecial Weather StatementRNKAppomattox31 min
Jul 1, 3:45 PM EDTFlash Flood WarningRNKMontgomery6 hr
Jul 1, 3:48 PM EDTSpecial Weather StatementRNKCharlotte42 min
Jul 1, 4:13 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Jul 1, 4:39 PM EDTSpecial Weather StatementRNKCharlotte21 min
Jul 1, 4:46 PM EDTSpecial Weather StatementRNKCraig44 min
Jul 1, 4:48 PM EDTSpecial Weather StatementRNKSmyth42 min
Jul 1, 5:06 PM EDTSpecial Weather StatementRNKCharlotte39 min
Jul 1, 5:10 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 1, 5:29 PM EDTAreal Flood AdvisoryRNKBland, Carroll, Grayson, Pulaski, Smyth, Wythe3 hr
Jul 1, 5:47 PM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax6 hr
Jul 1, 5:57 PM EDTSpecial Weather StatementRNKFranklin33 min
Jul 1, 6:09 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jul 1, 6:21 PM EDTAreal Flood AdvisoryRNKFranklin63 min
Jul 1, 6:48 PM EDTSpecial Weather StatementRNKHalifax42 min
Jul 1, 7:24 PM EDTFlash Flood WarningRNKFranklin2 hr
Jul 1, 12:54 PM EDTFlash Flood WarningRNKAshe, Watauga, Wilkes4 hr
Jul 1, 3:22 PM EDTSpecial Weather StatementRNKAshe23 min
Jul 1, 11:57 AM EDTSpecial Weather StatementRNKGreenbrier33 min
Jul 1, 12:20 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers55 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.